CSN Login
Members Online: 10

You are here

Combined Therapy Side Effects

buckeye48
Posts: 3
Joined: May 2008

I am 76 years old. I have hypertension and type 2 diabetes, both under control with medications. I was diagnosed with prostate cancer after a biopsy in November, 2006. My PSA was 8.5 at that time. I went to MD Anderson in January of 2007 for a second opinion and had consultations with a surgeon and a radiation oncologist.

Six of the 12 cores from my biopsy were malignant and were all Gleason 7’s, and I was given a stage of T2b. My PSA from blood drawn during the consultations had dropped to 5.5. CT and bone scans indicated the cancer was confined.

It was recommended that I undergo IMRT combined with hormone therapy for my intermediate risk cancer and I accepted that recommendation. The plan included a Lupron 22.5 injection, a wait of two months and begin radiation, and another Lupron 22.5 injection at the halfway point in the radiation treatments for total treatment duration of six months.

I returned to MD Anderson after two months and had the CT scan performed for treatment planning. However, my sigmoid colon was seen to be in a position that was too close to the target and the doctor advised me to return home and get a second Lupron 22.5 injection for further shrinking of the prostate.

I returned to Houston and began the IMRT with a rectal balloon used in each treatment to further displace my prostate. I received 7560 cGy in 42 fractions. And I was given a one month Lupron injection on August 3, 2007, midway through the treatments.

It has been over nine months since my last LH/RH agonist (Lupron) injection, which totaled 7 months worth (two three month injections and a single month injection), and I am still experiencing side effects. These include hot flashes, impotence, fatigue, muscle weakening (especially in my legs), and possibly other side effects that I’ve not experienced but are there, e.g., fragile bones, anemia, decreased bone mineral density, altered lipid levels, etc. And of course I have the loss of testosterone, the reason for the hormone injections.

When I asked the doctor who performed my first three month follow up exam how long I will be experiencing these side effects, the answer was, “in older men it sometimes takes as long as a year and a half for their testosterone level to come back to their baseline, and 15% of men over 70 never return to baseline”. She said, “as long as I’m on hormone my PSA is going to be zip”. I’ve now had two three month follow up exams and my PSA returned at 0.1 in both tests.

I'm concerned that if my testosterone level remains low for an extended period of time, or never returns to the original level, and my PSA tests remain at or near 0 as a result , how will I know if the radiation cured my cancer?

Does anyone know if there are studies available that have defined the length of time a person experiences the side effects of hormone therapy and/or those side effects experienced from testosterone deprivation resulting from the hormone therapy?

shopgirl's picture
shopgirl
Posts: 3
Joined: Feb 2007

Hello there,

I have not searched for any studies yet that would give you an exact time when side effects of treatments are gone but my mate had radiation combined with hormone therapy last year in July and he still experiences a lot of the hot flashes.

He received his last hormonal shot last August in 2007 and went back for PSA check up in January 2008. His doctor said that usually it takes a year or so for the body to recover from the treatment. He is younger than you so I don't really think age matters in this case. My mate certainly experiences a better condition from how he felt a year ago but I am not sure anyone has a great answer when all the side effects go away for good.

The other thing is that probably you should ask for a PET scan in order to get an idea whether your cancer is totally gone from your body or not. My mate is going in for a PET this coming July as in January he only got his PSA test done. His PSA dropped to 0.4 after being 24,which is good news, yet the doctor said that PET is important since the hormonal shot can keep the PSA level down for even a year. So, basically PET would give you a true picture of the cancer's position.

Well, I hope I could help you a little bit with sharing and if I find a study dealing with side effetcs, I will let you know.

Take care,

Annie

buckeye48
Posts: 3
Joined: May 2008

Hi Annie,

Sorry it has taken so long for me to respond. I had lots of trouble finding out how to respond to a post such as yours. Anyhow, thanks for your concern and the information you provided.

I have continued to search for studies on how long side effects may last after hormone therapy and can not find a single study, report, etc.

It seems your mate and I are experiencing the same things at approximately the same time. My last Lupron shot was in August of 2007. It has now been 10 months since the injection and I'm still experiencing all the side effects, e.g., hot flashes, ED, fatigue, muscle weakness, and several more. Hopefully your mate's side effects are limited to hot flashes!

I have an appointment with my urologist next Friday for my third 3-month follow up exam since my last radiation treatment. I'll be asking him to answer some of my questions regarding the side effects. He's a surgeon, not an oncologist, so I won't expect to much in the way of answers.

My first two follow ups both returned PSAs of 0.1 which are great readings. However, my low testosterone - thanks to the hormone therapy - makes for low PSAs. And that is my big concern. How do I know for sure that my cancer was cured if my PSA is not accurate because of the low testosterone?

Wishing you and your mate the best.

Bill

RichardRS's picture
RichardRS
Posts: 44
Joined: Nov 2007

http://www.yananow.net/. This discussion board has alot of discussion on radiation treatment and effects.

buckeye48
Posts: 3
Joined: May 2008

Thanks, Richard, for the link to yananow. I've bookmared it and have started reading the many posts made there.

Bill

Anonymous user (not verified)

This comment has been removed by the Moderator

raywood1
Posts: 1
Joined: Aug 2017

does anyone know of if robotic surgery is possible if radiation treatment is not successful?

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3307
Joined: May 2012

Raywood,

Usually surgery is not advised after radiation failure because it strongly implies that the cancer has left the capsule itself, and surgery is ordinarily for removal of the gland, seminal vesicles, and a few lymph nodes.  That is, what the radiation missed, surgery has essentially no way of getting itself.

What kind of radiation did you have ? How do you know that it failed (what are the specific lab results) ?

The difficulty is always knowing exactly where the metastatic cells are.  PCa imaging is poor in this regard, and even the best equipment frequently will not spot the smallest bits of metastasis.

My own urological surgeon does do DaVinci prostate surgeries following failure of radiation, but this is a rare set of skills. I know, becasue his website says so -- that urological surgeons who will operate on the prostate after RT failure are rare.  Most it seems will not.  The radiated tissue becomes fibrotic (in essence, a form of scar tissue), and hard for surgeons to work with.

Some of the guys can perhaps assist you more if you give more specifics, the course of your diagnosis and treatments thus far,

max

GeorgeG
Posts: 127
Joined: May 2017

15% of men do not see all of the hormone side effects go to zero, although interestingly a higher percentage never see their testosterone return to baseline. Point is, its the symptoms, not the T level. Your recovery of testosterone related symptoms depends on your age and baseline number. ALmost everything seems to be a bigger challenge to return to baseline above 65 years including this. With regards to how long it will take, that also depends on the individual and is ususally a few months and can be longer and yes, up to a year. With regards to low T and low PSA, low PSA is what helps suppress cancer growth. As long as PSA stays low then you are suppressing PC growth, until such time as the PC becomes refractory (resistant). At that point PC can start growing again/faster even in a low T enviornment. There are many theories for this such as PC can use the remaining androgens from the adrenals, makes its own, makes it from cholestrol etc. Regardlesss, if we get to that point then there are further therapies beyong ADT or additional ADT drugs such as Casodex.

Lastly, there are theories that lifestyle can also affect the speed of progression. Some of the leading items are excercise, sugar, dairy, hormones in food, sleep, positive thinking, etc. When I added those improvements to my regime, the next PSA three months later was the only one that did not go up at all, compared to a six month doubling time before. Not a double blind, placebo, randomized study with statistically significant patient population but enough to convince me that it should be part of my routine. I lost 20 pounds and got to my ideal weight also.

I am five weeks through salvage radiation BTW and Firmagon has driven my testosterone to undetectable and I don't feel so hot with both radiation and hormone side effects. It's the game we must play so we push through it.

 

George

 

Subscribe to Comments for "Combined Therapy Side Effects"